Alert archive / Illinois / Flash Flood Warnings in 2006

Flash Flood Warning 24, NWS Lincoln, IL

August 9, 2006Clay County, Illinois

NWS Lincoln, IL issued this flash flood warning at Aug 9, 2006, 5:30 AM CDT for Clay County, Illinois. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2006, 5:30 AM CDT (10:30 UTC)
Expired
Aug 9, 2006, 9:30 AM CDT
In force
4 hr
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Clay County, IL

The radar

The Evansville,IN radar (KVWX), 87 km from the middle of the area, began a volume at 10:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 5:35 AM CDTFLASH FLOODFlora, ILWIDESPREAD FLOODING OF CITY ROADS IN FLORA. A CAR WAS NEARLY SWEPT AWAY DUE TO FLOODING IN FLORA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 10.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2006-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2006-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1318 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KILX 091035
FFWILX
ILC025-091430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
530 AM CDT WED AUG 9 2006

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CLAY COUNTY IN SOUTH CENTRAL ILLINOIS...

* UNTIL 930 AM CDT.

* AT 525 AM CDT...FLASH FLOODING WAS REPORTED BY THE CLAY COUNTY 
  EMERGENCY MANAGER IN THE CITY OF FLORA...DUE A SERIES OF 
  THUNDERSTORMS OVER CLAY COUNTY. DOPPLER RADAR HAS ESTIMATED 
  3 TO 5 INCHES OF RAIN SINCE 3 AM.

WIDESPREAD FLOODING WILL CONTINUE ACROSS CLAY COUNTY AS  
THUNDERSTORMS WITH EXCESSIVE RAINFALL CONTINUE TO FORM AND MOVE INTO 
THE AREA. RAINFALL AMOUNTS WILL LIKELY RANGE FROM 5 TO 7 INCHES BY 
830 AM. THESE RAINFALL AMOUNTS WILL LIKELY PRODUCE CONTINUED FLASH 
FLOODING.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...FLORA...CLAY 
CITY...IOLA...LOUISVILLE...OSKALOOSA... AND SAILOR SPRINGS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

REPORT FLASH FLOODING TO YOUR LOCAL EMERGENCY MANAGER...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE.

LAT...LON 3864 8870 3861 8829 3883 8827 3884 8835
      3891 8840 3892 8870

$$

SHIMON
2 follow-up statements
000 
WGUS73 KILX 091225
FFSILX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
718 AM CDT WED AUG 9 2006

ILC025-091430-
CLAY-
718 AM CDT WED AUG 9 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 AM CDT FOR CLAY
COUNTY...

AT 717 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH 
FLOODING ACROSS CLAY COUNTY. THE CLAY COUNTY EMERGENCY MANAGER 
REPORTED THAT U.S. HIGHWAY 45 HAS BEEN CLOSED SOUTH OF FLORA FOR 
SEVERAL MILES. DO NOT DRIVE THROUGH FLOODED ROADS.

LOCATIONS IN THE WARNING INCLUDE... IOLA...LOUISVILLE... FLORA... 
AND CLAY CITY.

ADDITIONAL RAINFALL AMOUNTS OF ONE HALF TO ONE INCH ARE POSSIBLE IN 
CLAY COUNTY THROUGH 830 AM. THE RAIN SHOULD DIMINISH RAPIDLY TOWARD 
830 AM.

MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER
TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE
RISING WATER MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3864 8870 3861 8829 3883 8827 3884 8835
      3891 8840 3892 8870

$$

SHIMON
000 
WGUS73 KILX 091308
FFSILX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
806 AM CDT WED AUG 9 2006

ILC025-091430-
CLAY-
806 AM CDT WED AUG 9 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 AM CDT FOR CLAY
COUNTY...

AT 800 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH 
FLOODING ACROSS CLAY COUNTY...WITH 2.10 INCHES OF ADDITIONAL RAIN 
SINCE 630 AM. RAIN TOTALS MAY REACH OVER 7 INCHES IN FLORA. THE CLAY 
COUNTY EMERGENCY MANAGER ALSO REPORTED THAT U.S. HIGHWAY 45 HAS BEEN 
CLOSED BETWEEN LOUISVILLE AND FLORA. DO NOT DRIVE THROUGH FLOODED 
ROADS.

LOCATIONS IN THE WARNING INCLUDE... IOLA...LOUISVILLE... FLORA... 
AND CLAY CITY.

ADDITIONAL RAINFALL AMOUNTS SHOULD ONLY AMOUNT TO LESS THAN A 
QUARTER INCH. THE BACK EDGE OF THE RAIN WAS HALF WAY THROUGH CLAY 
COUNTY AS OF 800 AM.

MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER
TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE
RISING WATER MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3864 8870 3861 8829 3883 8827 3884 8835
      3891 8840 3892 8870

$$

SHIMON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 3:35 AM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 9, 3:35 AM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
335 AM CDT WED AUG 9 2006

.DISCUSSION...
SFC ANALYSIS SHOWING HIGH PRESSURE RIDGE OVER THE ERN GREAT LAKE
REGION...STATIONARY FRONT STRETCHING FROM THE HIGH PLAINS THROUGH MO
BOOTHEEL AND INTO THE SERN CONUS.  CONVECTION FIRING SOUTH OF FA
THIS MORNING...WITH ONLY SCATTERED SHOWER ACTIVITY ACROSS ILX CWA.
DISCUSSIONS BEGINNING TO SOUND A BIT LIKE A BROKEN RECORD...AND
UNFORTUNATELY THIS ONE IS NO DIFFERENT.  MODELS ARE STILL CHAOTIC IN
THEIR SOLNS...PRECIP ON ALTERNATING DAYS...SHIFTING TO A MORE NWRLY
FLOW PATTERN...AND NOT AGREEING AT ALL ABOUT ADVECTION OF VORTICITY
OVER ANY AREA SPECIFICALLY...OR AT ANY TIME.  WAVES MOVING
INDEPENDENT OF PREVIOUS RUNS IN MOST CASES... AND FORECAST BECOMES A
MATTER OF TRYING TO STOP THE INSANITY WITH THE BEST SUMMATION
POSSIBLE GIVEN THE CIRCUMSTANCES.  AS A RESULT...FORECAST ADMITTEDLY
LACKING DETAIL...AND NOT A LOT OF CHANGES FROM PREVIOUS PACKAGE.

SHORT TERM...TODAY THROUGH FRIDAY...
RATHER LOOSE FRONT LOCATION DIFFICULT TO PIN DOWN...ESPECIALLY AS
ONGOING PRECIP HAS MADE MATTERS WORSE...AND TREND SHOULD CONTINUE.
WEAK SHORTWAVES HAVE BEEN HANDLED MISERABLY BY MOST OPERATIONAL
MODELS...AS NONE OF THEM...SHORT TERM OR OTHERWISE HAVE INITIALIZED
WELL WITH CURRENT ACTIVITY.  WITH PROFILER DATA AND SATELLITE
IMAGERY SHOWING ANOTHER WAVE HEADED THIS WAY...AND CURRENTLY TAKING
A SLIGHT DIVE TO THE SE OUT OF IA IN THE LAST SATELLITE SCAN...AM
LEAVING THE 40 POP AND SCATTERED WORDING PAINTED ACROSS THE FA FOR
TODAY.  WITH ACTIVITY HEADED OUR WAY...HAVE DROPPED TEMPS A BIT
UNDER CLOUD COVER...THOUGH NOT BY MUCH BECAUSE OF THE PROGRESSIVE
NATURE OF THE CURRENT MINI COMPLEX OF THUNDERSTORMS.
TONIGHT...WEDNESDAY...AND THURSDAY BECOME A MATTER OF SHORTWAVE
ARRIVAL TIME. AND WITH ALL MODELS POINTING TO DIFFERENT ARRIVAL
TIMES AND STRENGTHS...WITH CONVECTIVE FEEDBACK AND SLOPPY
INITIALIZATION...CHANCE POPS ARE MORE OR LESS BROADBRUSHED UNTIL
FRIDAY AS DRIER AIR MAY BEGIN TO PUSH INTO THE REGION WITH A
BUILDING HIGH IN SERN CANADA.

LONG TERM...SATURDAY THROUGH TUESDAY...
EXTENDED LOOKING A LITTLE DRIER AT THIS TIME...AND NOT NEARLY SO
MESSY IN THE MODELS.  SATURDAY AND SUNDAY DIFFER SOMEWHAT IN THE
LONG TERM MODELS IN THE SENSE OF STRENGTH OF FLOW ALOFT OR WHETHER
FA IS MORE ADRIFT IN A WEAK HEIGHT GRADIENT WHICH WILL MOST LIKELY
BE AFFECTING THE ENTIRE SERN CONUS.  BUT MONDAY AND TUESDAY WILL SEE
A TROF DIGGING INTO THE NE...CREATING FASTER FLOW ALOFT...AND
INVITING SHORTWAVES BACK TO THE REGION.  AS RESULT...HAVE LEFT
CHANCE AND SLIGHT CHANCE POPS IN FORECAST STARTING SUN NIGHT MON
NIGHT.

&&

ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

HJS
Hazardous weather outlook, Aug 8, 11:48 AM CDT, 17 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1148 AM CDT TUE AUG 8 2006

ILZ027>031-036>038-040>057-061>063-066>068-071>073-091100-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS-
MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-
COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-
CLAY-RICHLAND-LAWRENCE-
1148 AM CDT TUE AUG 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP LATE TONIGHT AS AN UPPER
LEVEL DISTURBANCE CURRENTLY OVER THE NORTHERN PLAINS DROPS TOWARD
THE MIDWEST. THIS DISTURBANCE WILL INTERACT WITH A NEARLY
STATIONARY FRONTAL BOUNDARY EXTENDING FROM NORTHERN MISSOURI
SOUTHEASTWARD INTO SOUTHERN INDIANA TO TRIGGER SCATTERED
THUNDERSTORMS ACROSS CENTRAL AND SOUTHEAST ILLINOIS LATE TONIGHT
INTO WEDNESDAY. ANY STORMS THAT DEVELOP ARE NOT EXPECTED TO BECOME
SEVERE...HOWEVER HEAVY DOWNPOURS AND FREQUENT LIGHTNING WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE WEDNESDAY THROUGH
FRIDAY AS A SERIES OF WEATHER DISTURBANCES AFFECT CENTRAL
ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

BARNES

Nearby

Flash Flood Warnings in Illinois, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.